Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 443, NWS Atlanta, GA

October 9, 2009Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 9, 2009, 6:27 PM EDT for Dade County, Walker County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 6:27 PM EDT (22:27 UTC)
Expired
Oct 9, 2009, 7:30 PM EDT
In force
63 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 092227
SVRFFC
GAC083-295-092330-
/O.NEW.KFFC.SV.W.0443.091009T2227Z-091009T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DADE COUNTY IN NORTHWEST GEORGIA
  NORTH CENTRAL WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 730 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM  
  22 MILES NORTHWEST OF TRENTON TO 21 MILES WEST OF TRENTON...MOVING 
  EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOOKOUT MOUNTAIN...CHICKAMAUGA AND ROSSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL THE 
STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL 
FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3487 8527 3482 8558 3485 8559 3499 8561
      3500 8560 3500 8527
TIME...MOT...LOC 2226Z 254DEG 35KT 3506 8582 3494 8587
          3482 8595

$$
3 follow-up statements
000 
WWUS52 KFFC 092249
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT FRI OCT 9 2009

GAC083-295-092330-
/O.CON.KFFC.SV.W.0443.000000T0000Z-091009T2330Z/
DADE GA-WALKER GA-
649 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL WALKER AND NORTHERN DADE COUNTIES...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM COLE CITY TO 7 MILES SOUTHWEST OF COLE CITY TO 16 MILES WEST OF
STEPHENSVILLE...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOOKER...NEW ENGLAND...MORGANVILLE...TRENTON...WILDWOOD...LOOKOUT
MOUNTAIN...CHATTANOOGA VALLEY...CHICKAMAUGA...FAIRVIEW AND ROSSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN GEORGIA.

&&

LAT...LON 3487 8527 3482 8558 3485 8559 3499 8561
      3500 8560 3500 8527
TIME...MOT...LOC 2248Z 253DEG 33KT 3505 8558 3494 8567
          3480 8580

$$
000 
WWUS52 KFFC 092305
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT FRI OCT 9 2009

GAC083-295-092330-
/O.CON.KFFC.SV.W.0443.000000T0000Z-091009T2330Z/
DADE GA-WALKER GA-
705 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL WALKER AND NORTHERN DADE COUNTIES...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM COLE CITY TO STEPHENSVILLE TO 15 MILES SOUTHWEST OF
STEPHENSVILLE...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOOKER...NEW ENGLAND...MORGANVILLE...TRENTON...WILDWOOD...LOOKOUT
MOUNTAIN...CHICKAMAUGA...CHATTANOOGA VALLEY...FAIRVIEW AND ROSSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3487 8527 3482 8558 3485 8559 3499 8561
      3500 8560 3500 8527
TIME...MOT...LOC 2305Z 252DEG 34KT 3501 8553 3490 8563
          3476 8576

$$
000 
WWUS52 KFFC 092317
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT FRI OCT 9 2009

GAC083-295-092330-
/O.CON.KFFC.SV.W.0443.000000T0000Z-091009T2330Z/
DADE GA-WALKER GA-
717 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTH CENTRAL WALKER AND NORTHERN DADE COUNTIES...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM COLE CITY TO STEPHENSVILLE TO 7 MILES SOUTHWEST OF 
STEPHENSVILLE...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRENTON...NEW ENGLAND...MORGANVILLE...HOOKER...CHICKAMAUGA...
CHATTANOOGA VALLEY...FAIRVIEW...ROSSVILLE...LOOKOUT MOUNTAIN AND
WILDWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3487 8527 3482 8558 3485 8559 3499 8561
      3500 8560 3500 8527
TIME...MOT...LOC 2317Z 246DEG 44KT 3494 8562 3486 8557
          3479 8559

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 4:02 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 9, 4:02 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT FRI OCT 9 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
EDGE OF BROAD FRONTAL BOUNDARY EVIDENT ON VISIBLE SATELLITE
IMAGE...PROGRESSING SLOWLY TO THE EAST. THIS RUN OF MODELS LOOKS A
BIT FASTER...BRINGING THE FRONT INTO NORTHWEST CORNER OF GA
SHORTLY AFTER 00Z. FRONT PUSHES INTO CENTRAL GA BY 12Z AND LOOKS
LIKE IT MAY STALL THERE SATURDAY AS UPPER FLOW REMAINS WEST TO
SOUTHWEST. LIKELY OR BETTER POPS TONIGHT NORTHWEST AND SATURDAY
NORTH AND PORTIONS OF CENTRAL. A FEW STRONG THUNDERSTORMS POSSIBLE
THIS EVENING MAINLY NORTHWEST. STRONG RIDGE BUILDING EASTWARD
ACROSS THE OHIO VALLEY ON SUNDAY MAY PUSH THE FRONT A BIT FARTHER
SOUTH. MODELS ARE NOW POINTING TOWARD SOME DRYING OVER NORTH GA
SUNDAY. HOWEVER...EASTERLY FLOW SETS UP ACROSS THE CWA ON SUNDAY
AND SOME WEAK OVERRUNNING COULD KEEP CLOUDS AND A CHANCE OF
SHOWERS IN THROUGH THE REMAINDER OF THE SHORT TERM. HAVE STAYED
CLOSE TO A BLEND OF MET/MAV...WITH ACTUAL NUMBERS DEPENDING ON
CLOUDS AND RAIN COVERAGE.

.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE NO CHANGES TO THE EXTENDED. GA REMAINS IN A MOSTLY WESTERLY
FLOW WITH SEVERAL IMPULSES MOVING ACROSS THE AREA. THIS WOULD GIVE
US A CHANCE FOR SHOWERS/THUNDERSTORMS EACH DAY EXCEPT FOR MAYBE A
BRIEF DRY PERIOD AROUND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  74  57  71  56 /  40  70  40  30  30
ATLANTA         67  72  55  72  58 /  60  70  40  30  20
BLAIRSVILLE     63  66  50  72  49 /  70  70  20  10  20
CARTERSVILLE    65  70  52  72  57 /  70  70  20  20  20
COLUMBUS        73  80  63  75  65 /  40  60  40  40  30
GAINESVILLE     64  67  53  69  56 /  60  70  30  20  20
MACON           70  84  62  75  62 /  30  40  40  50  30
ROME            66  68  55  75  56 /  80  70  20  10  20
PEACHTREE CITY  66  74  58  72  57 /  60  70  40  30  30
VIDALIA         70  87  66  76  62 /  10  30  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Oct 9, 4:15 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI OCT 9 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
415 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTHWEST
GEORGIA. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND PORTIONS
OF CENTRAL GEORGIA.

.SYNOPSIS...
A COLD FRONT EXTENDING FROM THE OHIO VALLEY TO THE MID MISSISSIPPI
RIVER VALLEY WILL CONTINUE MOVING SOUTH AND EAST...APPROACHING
NORTHWEST GEORGIA EARLY SATURDAY MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE STRONG DAMAGING WIND. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHER
HAZARDS WILL INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

.DISCUSSION...
DEEP SOUTH AND SOUTHWEST FLOW HAS DEVELOPED ACROSS THE AREA...
ALLOWING INSTABILITY TO INCREASE AHEAD OF THE APPROACHING COLD
FRONT. THIS INCLUDES CAPES OF NEAR 1000 AND LIFTED INDICES NEAR
MINUS 2. IN ADDITION...THERE IS ENOUGH WIND SHEAR TO ALLOW FOR THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY ACROSS NORTHWEST
GEORGIA. THE PRIMARY LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS NORTH GEORGIA THIS AFTERNOON AND TONIGHT. THE BEST LOCATION
FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST GEORGIA THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH OUR WEBSITE AT WEATHER.GOV.

In the hours before

Special weather statement, Oct 9, 4:27 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT FRI OCT 9 2009

GAZ005>007-092100-
427 PM EDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GILMER...FANNIN AND
MURRAY COUNTIES UNTIL 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS GILMER...
FANNIN AND MURRAY COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE FORT MOUNTAIN STATE PARK...CHATSWORTH...
ETON...CONASAUGA LAKE...COHUTTA WILDERNESS...JONES MILL...HIGDON...
COLWELL...EPWORTH AND MCCAYSVILLE-COPPERHILL.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Oct 9, 4:35 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT FRI OCT 9 2009

GAZ003-092100-
435 PM EDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CATOOSA COUNTY UNTIL
500 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDIAN SPRINGS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CATOOSA
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE INDIAN SPRINGS...GRAYSVILLE AND GRAYSVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:29 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker30 min
Oct 9, 7:47 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.